Alert archive / Idaho / Fire Weather Watches in 2021

Fire Weather Watch 5, NWS Spokane, WA

July 18, 20215 counties in Idaho

NWS Spokane, WA issued this fire weather watch at Jul 18, 2021, 2:21 PM PDT for 5 counties in Idaho. It took effect at Jul 20, 2021, 1:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 18, 2021, 2:21 PM PDT (21:21 UTC)
In effect from
Jul 20, 2021, 1:00 AM PDT
Expired
Jul 19, 2021, 3:21 AM PDT
In force
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 89 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3089 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WWUS86 KOTX 182121
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
221 PM PDT Sun Jul 18 2021

...THUNDERSTORMS TO BRING POTENTIAL FOR NEW FIRE STARTS MONDAY
NIGHT THROUGH WEDNESDAY MORNING...

.Two rounds of lightning are possible this week. The first may
bring isolated thunderstorms late Monday night into Tuesday
morning. The second round arrives from late Tuesday night into 
Wednesday morning and may produce scattered thunderstorms.

IDZ101-WAZ674-191400-
/O.NEW.KOTX.FW.A.0005.210720T0800Z-210721T1900Z/
Northern and Central Idaho Panhandle (Zone 101)-
East Washington Palouse and Spokane Area (Zone 674)-
221 PM PDT Sun Jul 18 2021

...FIRE WEATHER WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
WEDNESDAY MORNING FOR THUNDERSTORMS FOR THE IDAHO PANHANDLE (ZONE
101) AND PALOUSE AND SPOKANE AREA (ZONE 674)...

The National Weather Service in Spokane has issued a Fire Weather
Watch for thunderstorms, which is in effect from late Monday
night through Wednesday morning.

* Affected Area: Fire Weather Zone 101 Northern and Central 
  Idaho Panhandle (Zone 101) and Fire Weather Zone 674 East 
  Washington Palouse and Spokane Area (Zone 674).

* Thunderstorms: Isolated thunderstorms late Monday Night and
  Tuesday morning. Scattered thunderstorms late Tuesday Night and
  Wednesday morning. Brief rain expected with thunderstorms

* Outflow Winds: Gusty outflow winds are possible near
  thunderstorms.

* Impacts: Thunderstorms containing only light rain amounts may
  lead to several new fire starts. Breezy winds may lead to fire
  spread of any new or existing fires especially on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
171 
WWUS86 KOTX 191021
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
321 AM PDT Mon Jul 19 2021

...THUNDERSTORMS TO BRING POTENTIAL FOR NEW FIRE STARTS MONDAY
NIGHT THROUGH WEDNESDAY MORNING...

.Two rounds of lightning are expected this week. The first will bring
isolated thunderstorms late Monday night into Tuesday morning. 
The second round arrives from late Tuesday night into Wednesday 
morning with a higher probability of scattered thunderstorms.

IDZ101-WAZ674-192200-
/O.UPG.KOTX.FW.A.0005.210720T0800Z-210721T1900Z/
/O.NEW.KOTX.FW.W.0008.210720T0800Z-210721T1900Z/
Northern and Central Idaho Panhandle (Zone 101)-
East Washington Palouse and Spokane Area (Zone 674)-
321 AM PDT Mon Jul 19 2021

...RED FLAG WARNING IN EFFECT FROM 1 AM TUESDAY TO NOON PDT
WEDNESDAY FOR THUNDERSTORMS FOR THE IDAHO PANHANDLE (ZONE 101) 
AND PALOUSE AND SPOKANE AREA (ZONE 674)...

The National Weather Service in Spokane has issued a Red Flag 
Warning for thunderstorms, which is in effect from 1 AM Tuesday to
noon PDT Wednesday. The Fire Weather Watch is no longer in 
effect.

* Affected Area: Fire Weather Zone 101 Northern and Central 
  Idaho Panhandle (Zone 101) and Fire Weather Zone 674 East 
  Washington Palouse and Spokane Area (Zone 674).

* Thunderstorms: Isolated thunderstorms late Monday Night and 
  Tuesday morning. Scattered thunderstorms late Tuesday Night 
  and Wednesday morning. Brief rain expected with thunderstorms.

* Outflow Winds: Gusty outflow winds are possible near 
  thunderstorms.

* Impacts: Thunderstorms containing only light rain amounts may 
  lead to several new fire starts. Breezy winds may lead to fire 
  spread of any new or existing fires especially on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this fire weather watch went out at Jul 18, 10:43 AM PDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 18, 10:43 AM PDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1043 AM PDT Sun Jul 18 2021

.SYNOPSIS...
A dry weather pattern will continue into early next week. Wildfire
smoke will likely continue to plague the region with areas of
degraded air quality. Daytime temperatures will ramp back up
today into early next week. In addition, there is a slight chance
of thunderstorms as early as Monday night continuing into the
middle of the week. Breezy and dry conditions next week will also
contribute to elevated fire concerns for ongoing fires or any new
ignitions that occur.

&&

.DISCUSSION...

Today through Monday: A flow from the southwest over Eastern
Washington and North Idaho gets more pronounced as an area of low
pressure moves within closer proximity to the coast. At the same
time ridging further inland amplifies up from the Four Corners
region and over the Rockies allowing for a continuation of a dry
forecast with temperatures peaking Monday. Still worth noting some
deterministic models, particularly the NAMNST, is showing a
disturbance running up this southwest flow and bringing what we
believe to be a healthy amount of altocumulus castellanus (ACCAS)
clouds overhead of extreme Northeast Washington and North Idaho
Monday reflected by low forecast composite reflectivity values in
that model. Otherwise it is to be expected that smoke from regional
and area fires will have to be factored in as well. Cascade gap
winds expected to blow west/northwest Monday to show an increase in
the late afternoon while elsewhere winds will prevail from the
southwest. /Pelatti

...EXTENDED PERIOD OF FIRE WEATHER CONCERNS WITH NEW IGNITIONS
FROM LIGHTNING AND BREEZY AND DRY CONDITIONS THAT WILL INCREASE
THE RISK OF RAPID FIRE SPREAD LATE MONDAY THROUGH WEDNESDAY...

Monday night through Wednesday night: There will be multiple fire
weather concerns for the first half of next week. The Four Corners
High will amplify over the Rocky Mountains while the upper level
low pressure system in the eastern Pacific digs a bit more. The
more amplified upper level pattern will increase the southerly
component of our southwesterly flow pattern and draw up increased
monsoonal moisture into the region. There will be enough of a
westerly component that the greatest risk of thunderstorms will be
over extreme eastern Washington into the Idaho Panhandle. Westerly
flow over the Cascades will act to dry out low to mid levels and
keep that monsoonal moisture at bay. However, increased westerly
flow will also translate to breezy winds with dry conditions. This
combination will not be a welcomed sight for ongoing fire
incidents (there are numerous) across north-central Washington.
Lets take a look at both fire weather concerns talking about the
thunderstorm chances first:

* Thunderstorms: Monsoonal moisture will be pushing up across the
  eastern half of the forecast area Monday night. Models indicate
  a modest amount of mid level instability. The 06Z NAM solution,
  resolving mid levels better than the GFS/ECMWF and can capture
  the flux of mid level moisture better, has MUCAPEs of only up to
  around 300 J/kg. Sometimes the NAM can overdo the moistening of
  the mid levels, but, in this case, there is support to believe
  what the NAM is advertising with a broad monsoonal push
  expected. Best instability will be across the southeast portion
  of the region (Northeast Blue Mountains to the Palouse and
  southern to central Idaho Panhandle), and MUCAPEs are less
  impressive further north than this. The best dynamics is
  expected to be with a shortwave disturbance that tracks across
  the southern Panhandle, and this will have a better chance for
  fore convection where lightning will be most likely. Lightning
  coverage is expected to be isolated to scattered. There is
  higher confidence for more of an isolated lightning threat over
  northeast Washington to the Northern Panhandle for Monday night.
  Much better synoptic level forcing will come with a cold front
  passage on Wednesday. The front itself will push through
  Wednesday night; but, the best instability will be Tuesday night
  into Wednesday morning over much of the same areas as Monday
  night into Tuesday morning. There are model differences with how
  far northwest this instability will get, but MUCAPEs will be
  similar in magnitude with this second wave. Forcing will be
  strong though, and that alone will support a better chance for
  convection and lightning from the Columbia Basin to the
  Northeast Mountains and areas eastward to the Montana Border.
  Fuels are tinder dry and any lighting will have a high
  probability of igniting new fires.

* Winds and Low Relative Humidity: Winds will be increasing on
  Monday. We will see gusty conditions through the Cascade gaps
  late Monday into the evening. Gusts are expected to be to
  between 20-30 mph across the Wenatchee Area and over the
  Waterville Plateau. It will be very dry as well. Winds will be
  more breezy across the rest of eastern Washington and into the
  Idaho Panhandle Tuesday and Wednesday. This will largely be due
  to increased momentum mixing of stronger winds aloft as the cold
  front offshore approaches. Winds at 850 mbs will be up around 20
  kts for the afternoon and evening hours. The winds with dry
  conditions will increase the risk for rapid fire spread on
  existing fires. New fires will see the possibility of rapid
  spread as well, and there will be a higher probability of new
  fire ignitions where we will see the lighting across the eastern
  half of the forecast area.

A potentially dangerous fire weather situation that poses a risk
to life and property will be possible in that Tuesday to Wednesday
night time frame with the combination of lightning, winds and low
relative humidity. There is the potential for gusty and erratic
winds with thunderstorms and wind shifts with thunderstorm
outflows and the cold front passage Wednesday evening. Have an
evacuation plan in place and be at the ready as fires may develop
and spread quickly, and be aware with lightning that there is a
high probability for new ignitions.

Thursday through Sunday: The region will be in a zonal flow
pattern with the Four Corners High flattened. Thursday will be a
"cooler" day with highs in the 80s behind the cold front. Dry air
behind the front will result in little chances for thunderstorms,
but winds will continue to be breezy. It's unclear if winds will
be strong enough to warrant larger fire weather concerns like
Tuesday and Wednesday, but concerns will continue to be elevated
at the very least. Temperatures will continue to be in the upper
80s to mid 90s into next weekend. It will be dry and breezy in the
afternoon with diurnal mixing. /SVH

&&

.AVIATION...
18Z TAFS: High elevation smoke and haze will be found across the
northern mountains, Idaho Panhandle, and southeast Washington due
to ongoing fires. HRRR smoke models show this to persist through
the period. Areas of low level smoke may limit visibilities with
marginal VFR conditions near Lewiston as well as Winthrop under
light winds. Scattered high clouds start to trickle in around 12Z
Monday. RC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        95  65  97  65  92  60 /   0   0   0  10  20  10
Coeur d'Alene  94  62  96  63  90  59 /   0   0   0  10  20  10
Pullman        90  59  91  58  87  55 /   0   0   0  20  20  20
Lewiston       99  70 100  71  95  68 /   0   0   0  20  20  20
Colville       95  55  98  57  93  51 /   0   0   0   0  20  10
Sandpoint      92  56  94  58  89  54 /   0   0  10  10  20  10
Kellogg        92  68  93  67  87  63 /   0   0  10  10  20  20
Moses Lake     95  62  97  60  93  55 /   0   0   0   0   0   0
Wenatchee      95  67  97  65  90  60 /   0   0   0   0   0   0
Omak           97  64 100  64  96  60 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jul 18, 4:38 AM PDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
438 AM PDT Sun Jul 18 2021

WAZ034-038-041>044-191400-
Moses Lake Area-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
438 AM PDT Sun Jul 18 2021

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Dry conditions with breezy winds will result in elevated fire
weather concerns with any new or existing fires.

IDZ001>004-026-027-WAZ031>033-035>037-191400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
438 AM PDT Sun Jul 18 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for high based thunderstorms Monday night
through early Wednesday. Not much rainfall is expected with
thunderstorms and any lightning that does occur will likely result
in new fire starts. In addition, dry conditions with breezy winds
will result in elevated fire weather concerns next week with any
new or existing fires.

Nearby

Fire Weather Watches in Idaho, 2021Fire Weather Watches in Washington, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.